Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 51, NWS Lincoln, IL

May 31, 2018Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2018, 6:06 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 6:06 PM CDT (23:06 UTC)
Expired
May 31, 2018, 6:45 PM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Champaign County, IL, Vermilion County, IL

The radar

The Indianapolis radar (KIND), 121 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:07 PM CDTTSTM WND DMGDanville, ILLARGE TREE DOWN ACROSS ROAD NEAR MAIN STREET AND MICHIGAN AVE, ON DANVILLE EAST SIDE. FROM COUNTY EMERGENCY MANAGER.
May 31, 6:10 PM CDTTSTM WND DMG4 Se Danville, IL4 TREES DOWN. FROM COUNTY EMERGENCY MANAGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

266 
WUUS53 KILX 312306
SVRILX
ILC019-183-312345-
/O.NEW.KILX.SV.W.0051.180531T2306Z-180531T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
606 PM CDT THU MAY 31 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southern Vermilion County in east central Illinois...
  Southeastern Champaign County in east central Illinois...

* Until 645 PM CDT

* At 605 PM CDT, severe thunderstorms were located along a line
  extending from near Danville to near Villa Grove, moving east at 40
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Emergency management. At 6 PM, power lines and power 
           poles were blown down south of Saint Joseph. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Danville, Georgetown, Westville, Tilton, Catlin, Oakwood, Homer,
  Ridge Farm, Fairmount, Sidell, Fithian, Belgium, Broadlands,
  Allerton, Muncie, Indianola, Jamaica, Longview, Vermilion County
  Airport and Kickapoo State Park.

This includes Interstate 74 between mile marker 202 and the Indiana 
border.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3988 8754 3988 8758 3987 8756 3987 8762
      3988 8762 3988 8825 4021 8774 4021 8753
TIME...MOT...LOC 2305Z 257DEG 35KT 4013 8758 3990 8810 

HAIL...<.75IN
WIND...60MPH
 
$$

Geelhart
2 follow-up statements
859 
WWUS53 KILX 312325
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
625 PM CDT THU MAY 31 2018

ILC019-312335-
/O.CAN.KILX.SV.W.0051.000000T0000Z-180531T2345Z/
Champaign-
625 PM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAMPAIGN COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3988 8754 3988 8758 3987 8756 3987 8762
      3988 8762 3988 8793 3997 8786 4008 8771
      4021 8753
TIME...MOT...LOC 2325Z 268DEG 37KT 4011 8750 3988 8776 

$$

ILC183-312345-
/O.CON.KILX.SV.W.0051.000000T0000Z-180531T2345Z/
Vermilion-
625 PM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN VERMILION COUNTY...

At 625 PM CDT, severe thunderstorms were located along a line 
extending from 6 miles southwest of Covington Indiana, to near 
Sidell Illinois, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Emergency management. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Danville, Georgetown, Westville, Tilton, Catlin, Ridge Farm, Sidell,
Belgium, Indianola and Jamaica.

This includes Interstate 74 between mile markers 213 and 220.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3988 8754 3988 8758 3987 8756 3987 8762
      3988 8762 3988 8793 3997 8786 4008 8771
      4021 8753
TIME...MOT...LOC 2325Z 268DEG 37KT 4011 8750 3988 8776 

HAIL...<.75IN
WIND...60MPH
 
$$

Geelhart
829 
WWUS53 KILX 312344
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
644 PM CDT THU MAY 31 2018

ILC183-312353-
/O.EXP.KILX.SV.W.0051.000000T0000Z-180531T2345Z/
Vermilion-
644 PM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VERMILION COUNTY
WILL EXPIRE AT 645 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3988 8754 3988 8758 3987 8756 3987 8762
      3988 8762 3988 8793 3997 8786 4008 8771
      4021 8753
TIME...MOT...LOC 2343Z 257DEG 35KT 4014 8732 3991 8758 

$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:29 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 31, 3:29 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
329 PM CDT Thu May 31 2018

.SHORT TERM...(This evening through Friday)
ISSUED AT 325 PM CDT Thu May 31 2018

Severe bow echo that brought wind damage to southeast IL during
midday, has pushed well south and east of CWA at mid afternoon,
with its severe storms over southern tip of IL and east central
IN. Isolated showers/thunderstorms recently developed over heart
of CWA over parts of Logan and DeWitt counties with more showers
sw of Springfield. Also more isolated thunderstorms in ne IL from
central LaSalle county ne to south side of Chicago. LAPS CAPS were
1400-2400 j/kg north of I-70. and less than 1400 j/kg south of
I-70 which was stabilized from passage of midday storms. SPC day1
update has shift the slight to enhanced risk of severe storms
south of i-64 in southern IL, while a marginal risk was north of
I-70 for rest of this afternoon into evening around sunset. Will
have isolated to scattered showers and thunderstorms into this
evening over CWA and diminishing during overnight. Some patchy fog
possible later tonight south of I-72 if we get enough clearing as
lingering low level moisture and light winds. Lows overnight in
the upper 60s.

A weak cold front will push southward across central IL during
Friday and thru southeast IL friday evening. Isolated convection
possible with this front though not much lift with front and best
chances of this is east of I-57. Another very warm day in the
upper 80s to around 90F with heat indices peaking from 90-95F.
Dewpoints in the 65-70F range but slipping behind the front during
Fri afternoon especially from I-74 ne.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 325 PM CDT Thu May 31 2018

Isolated shower or thunderstorms possible in far southeast IL
early Friday evening, otherwise dry conditions friday night
through early Sat afternoon. 1035 mb Canadian high pressure over
southern Hudson Bay and ridging into IL overnight Friday night to
bring fair and cooler temps. Lows Friday night in the upper 50s
and lower 60s and less humid.

12Z models bring a sharp mid/upper level trof eastward into the MS
river valley by sunset Saturday, over IL by midnight Sat night and
east of IL by 12Z/7 am Sunday. This feature to bring a chance of
showers and thunderstorms to western CWA/IL river valley by late
Sat afternoon, and spreading across the CWA during Sat evening.
Convection should diminish from the west during overnight Sat
night. SPC day3 outlook has marginal risk of severe storms sw of
Lincoln, while slight risk of severe is over SW IL just sw of
Scott county for large hail and damaging winds. Highs Sat range
from lower 80s over northern CWA, to the mid 80s central CWA and
upper 80s in southeast IL. Lows Sat night in the lower 60s central
IL and mid to upper 60s in southeast IL.

A pleasant stretch of weather expected Sunday through next Thu
with generally dry conditions prevailing. Think GFS model is
strong and too far sw with upper level low over lower MI on Sunday
which has qpf ne of I-74. Discounted this solution and followed
the weaker and further ne placement of upper level trof of GEM and
Ecmwf models which keeps CWA dry. Cooler highs Sunday in the
upper 70s and lower 80s. Highs generally around 80F or lower 80s
on Monday. Lows Sunday night in the mid to upper 50s and lows
monday night in the upper 50s to around 60F. Upper level ridge
over the central plains and upper level low/trof of the ne country
to keep IL in a nw upper level flow, while weak surface high
pressure stays near IL. Still could be some short waves riding
over top of upper level ridge and tracking se into the ohio river
valley during early and middle part of next week, but too
difficult to pin point these disturbances down that far out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1255 PM CDT Thu May 31 2018

A severe bow echo passed along and south of I-70 during midday,
with central IL airports staying dry with VFR conditions so far
today. CAM models showing scattered thunderstorms to develop ne
into central IL between 20-22Z and then diminish during early
evening. Continued VCTS to address this chance of thunderstorms
for about a 4 hour period. This convection could briefly bring
MVFR conditions along with gusty winds especially along I-72. HRRR
showing patchy fog south of I-72 after 08Z/3 am tonight. Kept fog
out of TAF but will be closest to DEC and CMI from 09Z-13Z. SW to
WSW winds of 8-13 kts with gusts of 17-21Z into mid afternoon, to
diminish to around 5 kts by sunset and be light and variable
overnight into Fri morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, May 31, 3:12 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
312 PM CDT Thu May 31 2018

ILZ027>031-036-037-040-041-047>050-011100-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
312 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois, mainly west of I-55.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible through this evening. While
they may produce some brief strong winds and hail, the overall
severe weather threat is low.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are possible Saturday afternoon into Saturday night.
While the main severe weather threat will be further west, some of
the storms may produce some stronger wind gusts and hail. This is
most likely west of a Galesburg to Decatur line.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be required through sunset.

ILZ038-042>046-051>057-061-011100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
312 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois, mainly along and east of I-55.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected through this evening. While
they may produce some brief strong winds and hail, the overall
severe weather threat is low.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are possible Saturday afternoon into Saturday night.
While the main severe weather threat will be further west, some of
the storms may produce some stronger wind gusts and hail. This is
most likely in areas west of Decatur.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be required through sunset.

ILZ062-063-066>068-071>073-011100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
312 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are likely this evening, diminishing after midnight.
These are not expected to be severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are possible Saturday afternoon into Saturday night.
While the main severe weather threat will be further west, some of
the storms may produce some stronger wind gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

In the hours before

Local storm report, May 31, 4:19 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
419 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     1 S WAYNESVILLE         40.23N 89.12W
05/31/2018                   DE WITT            IL   EMERGENCY MNGR

            ONE POWER POLE BLOWN DOWN.

&&
CORRECTED COUNTY NAME

EJL
Special weather statement, May 31, 4:33 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Lincoln IL
433 PM CDT THU MAY 31 2018

ILZ038-043>045-312215-
Piatt-McLean-De Witt-Champaign-
433 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIATT...NORTHEASTERN DE
WITT...SOUTHEASTERN MCLEAN AND NORTHWESTERN CHAMPAIGN COUNTIES UNTIL
515 PM CDT...

At 433 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saybrook to near Farmer City. Movement was
east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mahomet, Farmer City, Fisher, Mansfield, De Land, Bondville, Lake Of
The Woods, Seymour, Bellflower, Foosland, Dewey, Galesville and
Lodge.

This includes the following highways...
 Interstate 72 between mile markers 170 and 180.
 Interstate 74 between mile markers 157 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4007 8835 4011 8869 4042 8865 4042 8846
      4040 8846 4039 8826
TIME...MOT...LOC 2133Z 273DEG 20KT 4039 8861 4018 8866

Geelhart
Local storm report, May 31, 4:43 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
443 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       2 E NORMAL              40.52N 88.96W
05/30/2018  M3.00 INCH       MCLEAN             IL   NWS EMPLOYEE

            MEASURED 3 INCHES OF RAIN FROM NOON TO 3 PM. DELAYED
            REPORT.

&&

EJL
Special weather statement, May 31, 5:06 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Lincoln IL
506 PM CDT THU MAY 31 2018

ILZ045-046-312245-
Vermilion-Champaign-
506 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERMILION AND
NORTHERN CHAMPAIGN COUNTIES UNTIL 545 PM CDT...

At 505 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fisher to near Thomasboro to near Seymour.
Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Champaign, Rantoul, Urbana, Mahomet, St. Joseph, Fisher, Thomasboro,
Gifford, Ogden, Potomac, Rankin, Fithian, Bondville, Muncie, Seymour,
Lake Of The Woods, Ludlow, Royal, Collison and Dewey.

This includes the following highways...
 Interstate 57 between mile markers 233 and 257.
 Interstate 72 between mile markers 176 and 182.
 Interstate 74 between mile markers 174 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4009 8789 4008 8846 4023 8835 4040 8838
      4040 8794 4048 8793 4048 8778 4019 8773
TIME...MOT...LOC 2205Z 265DEG 30KT 4039 8831 4023 8825 4014 8842

Geelhart
Local storm report, May 31, 5:08 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
508 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 NE DE WITT            40.19N 88.77W
05/31/2018                   DE WITT            IL   EMERGENCY MNGR

            TREE LIMB BLOWN DOWN ON HIGHWAY 54 EAST OF POWER PLANT

&&

EJL
Special weather statement, May 31, 5:42 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
542 PM CDT THU MAY 31 2018

ILZ045-046-055-057-312330-
Douglas-Vermilion-Champaign-Edgar-
542 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR VERMILION...SOUTHEASTERN
CHAMPAIGN AND NORTH CENTRAL DOUGLAS COUNTIES UNTIL 630 PM CDT...

At 542 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ogden to near Pesotum. Movement was northeast
at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Danville, Urbana, St. Joseph, Georgetown, Tolono, Westville, Tilton,
Villa Grove, Catlin, Oakwood, Philo, Sidney, Homer, Ogden, Potomac,
Fairmount, Sidell, Pesotum, Fithian and Belgium.

This includes the following highways...
 Interstate 57 between mile markers 218 and 223.
 Interstate 74 between mile markers 187 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3988 8771 3987 8839 4033 8795 4033 8753
      4003 8753
TIME...MOT...LOC 2242Z 252DEG 31KT 4013 8795 3994 8824

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:33 AM CDTSevere Thunderstorm WarningILXClay, Jasper, Richland57 min
May 31, 11:10 AM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper46 min
May 31, 11:14 AM CDTSevere Thunderstorm WarningILXCrawford, Lawrence61 min
May 31, 11:26 AM CDTSevere Thunderstorm WarningILXClay, Jasper, Richland49 min
May 31, 4:03 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean42 min
May 31, 4:33 PM CDTSpecial Weather StatementILXChampaign42 min
May 31, 5:06 PM CDTSpecial Weather StatementILXChampaign39 min
May 31, 5:42 PM CDTSpecial Weather StatementILXVermilion48 min
May 31, 6:34 PM CDTSpecial Weather StatementILXEdgar41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.